Nebraska, 2021

Hail in Nebraska, October 26, 2021

October 26, 2021 · NWS GLD · 1 event in 1 county or zone

S. Highway 83.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening hours, a line of thunderstorms developed along a cold front as it moved along and east of U.S. Highway 83. The storms produced pea to nickel sized hail near the city of McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 26, 6:00 PM CST, 40 minutes earlier.

Area forecast discussion, Oct 26, 6:00 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
600 PM MDT Tue Oct 26 2021

.UPDATE...
Issued at 600 PM MDT Tue Oct 26 2021

The Red Flag Warning has been allowed to expire on time. Northwest
winds gusting up to 50 mph will continue overnight with increasing
relative humidity.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 239 PM MDT Tue Oct 26 2021

Primary concerns in the short term are the continuation of a Red
Flag warning for critical fire weather conditions through 6pm
Mountain time this evening, along with a High Wind Warning from
6pm though midnight and the potential for severe thunderstorms
over the far eastern sections of the forecast area mainly between
8pm and midnight.

Minimum relative humidity values around 10 percent are currently
being met along the Colorado/Kansas border where southerly winds
are also gusting to 40 mph and temperatures are in the middle 80s.
Expect these warm, dry and windy conditions to continue for
another couple of hours until relative humidity values increase to
greater than 20% as temperatures decrease through the evening.

Winds will remain strong and are expected to increase following
the passage of a cold front this evening. With sustained winds
between 30-40mph and gusts approaching 60mph, a High Wind Warning
is in effect from 6pm to midnight across the western portions of
the forecast area. Expect winds to slacken somewhat, but still
remain gusty through the overnight hours into Wednesday morning in
the strong pressure gradient on the back side of the surface low
pressure area as it moves into the southern Plains on Wednesday before
it starts lifting out towards the middle Mississippi Valley
region. Not expecting any wind highlights to be needed overnight
or on Wednesday, but that could change. Tried to go with a blend
of the highest model guidance numbers for wind speeds and nudge
them upward slightly from there to account for observed winds
speeds over eastern Colorado as the system moves east of the
Rockies. Wind speeds were close, but below criteria over the
southern section overnight and into into Wednesday, so if they end
up less than that, we should still not need any wind highlights.

Models are still advertising the potential for storms to develop
in the warm sector along the warm front ahead of the low pressure
system. There are favorable CAPE and shear values showing up in
the far eastern columns of counties, but with the airmass
remaining capped and potentially delaying convection until after
sunset, confidence in the potential for any storms that may form
becoming severe is being tempered downward, although there is a
line of CU starting to develop in SW KS currently. Expect 2-3
hours worth of stronger storms that will consolidate into a line
and move out of the area by 05-06Z before more showers and a few
thunderstorms spread across the area behind the cold front.

.LONG TERM...(Thursday through Tuesday)
Issued at 233 PM MDT Tue Oct 26 2021

The extended period has quite a variety of conditions from dry and
breezy to possible snow.

An upper ridge will push into the region on Thursday, bringing in
breezy NW flow with gusts up to 45 mph. Current thinking is that the
strong winds will stick around through the daytime hours and begin
to gradually weaken after sunset Thursday evening. With the strong
winds and dry conditions across the Tri-State area, blowing dust
elevated fire weather conditions are possible through Thursday
afternoon. Temperatures are forecast to be in the mid 50s to lower
60s for highs and the low to mid 30s overnight.

The ridge will remain over the area on Friday. As an upper low moves
across Canada, the upper flow will shift to the west overnight
Friday through Sunday morning. Dry conditions are expected Friday
and Saturday. A cold front is forecast to slowly move across the
area Saturday afternoon/evening. The front will cause the winds to
shift N, bringing cooler air into region. Highs on Friday and
Saturday are expected to be in the 60s for highs with overnight lows
in the 30s on Friday and the upper 20s to low 30s Saturday.

Beginning Sunday afternoon, the pattern becomes more unsettled for
the remainder of the forecast period. Sunday afternoon the upper
winds will begin to shift to the southwest as a cut-off low travels
across the Great Basin and into the Four Corners overnight into
Monday morning. The trough will bring in moisture from the Pacific
NW Sunday with precipitation moving into the High Plains late Sunday
afternoon/evening. With the latest runs, the guidance is favoring
the precipitation in Nebraska, with lower confidence for areas
along/north of US-36 Sunday night. Overnight through Monday,
precipitation chances are currently forecast to expand south. With
this system, the area could see a transition from rain to snow as
temperatures drop below freezing. Chances for precipitation are
expected to continue into Tuesday morning as another trough pushes
across the Western CONUS. The current snow accumulation forecast is
a trace to around 1", with the higher totals north of I-70.

Temperatures Sunday are expected to be much cooler than the 1st half
of the weekend with highs in the mid 40s to lower 50s and overnight
lows in the mid 20s to around freezing. Highs on Monday are forecast
to be in the 40s with lows in the mid 20s to 30 degrees overnight.
Temperatures on Tuesday are currently expected to be similar to
Sunday. These cold temperatures, may give the rest of the area east
of Hwy 27 their first freeze of the season.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM MDT Tue Oct 26 2021

KGLD...VFR conditions are expected from taf issuance through 03z
with northwest winds gusting up to 50kts. From 04z-11z sub VFR
cigs are expected in stratus with northwest winds gusting around
35kts. After 12z VFR conditions return as the storm system moves
away from the area. Northwest winds gusting up to 40-45kts will
continue.

KMCK...VFR conditions are expected from taf issuance through 05z.
Winds begin the period from the southeast gusting to 30kts,
shifting to the northwest gusting to around 40kts or so after 03z.
From 06z to 14z sub VFR cigs are expected with northwest winds
gusting toward 35kts. After 15z VFR conditions return with
northwest winds gusting up to 35kts.

&&

.FIRE WEATHER...
Issued at 239 PM MDT Tue Oct 26 2021

A Red Flag Warning remains in effect for areas along and west of
Highway 27 through the remainder of this afternoon and early
evening. South winds will gust up to 45 mph at times with relative
humidity values as low as 10 percent. The passage of the cold
front around 6pm Mountain time Wednesday evening could pose a
danger as winds abruptly shift from a southerly to northwesterly
direction.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until midnight MDT /1 AM CDT/ tonight for
     KSZ001-002-013-014-027-028-041.

     Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
     KSZ001-013-027-041-042.

CO...High Wind Warning until midnight MDT tonight for COZ090>092.

     Red Flag Warning until 6 PM MDT this evening for COZ252>254.

NE...High Wind Warning until midnight MDT /1 AM CDT/ tonight for
     NEZ079-080.

     Red Flag Warning until 6 PM MDT this evening for NEZ079.

&&

UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...KMK
AVIATION...99
FIRE WEATHER...LOCKHART
Hazardous weather outlook, Oct 26, 5:30 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
530 PM MDT Tue Oct 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
530 PM MDT Tue Oct 26 2021 /630 PM CDT Tue Oct 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A High Wind Warning is in effect this evening for areas along and
west of a line from Trenton, Nebraska to Oakley, Kansas. Northwest
winds with gusts up to 60 mph are possible as a cold front moves
through. Blowing dust will be possible with localized reductions in
visibility potentially impacting travel and air quality.

There is a Slight Risk of severe thunderstorms this evening for areas
east of a line from Grainfield to Tasco and Norcatur, Kansas. All
modes of severe weather are possible including a couple of tornadoes,
hail up to two and a half inches in diameter, and wind gusts to 75
mph. A Tornado Watch is in effect until 1 AM CDT for Norton and
Graham counties.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Northwest winds gusting up to 50 mph are expected Wednesday and
Thursday.

Late this weekend, chances increase for wintry precipitation and
freezing temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate reports of
severe weather, wind gusts over 50 mph, and visibility reductions in
blowing dust.

In the hours before

Local storm report, Oct 26, 5:19 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     NON-TSTM WND GST 2 NW WRAY               40.10N 102.25W
10/26/2021  M59 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

TT
Local storm report, Oct 26, 5:39 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     NON-TSTM WND GST 4 NE IDALIA             39.75N 102.26W
10/26/2021  M52 MPH          YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

&&

TT
Local storm report, Oct 26, 5:52 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST 2 SSE YUMA              40.10N 102.72W
10/26/2021  M51 MPH          YUMA               CO   AWOS

            AWOS STATION K2V6 1 SE YUMA.

&&

TT
Local storm report, Oct 26, 6:00 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     NON-TSTM WND GST HALE                    39.63N 102.12W
10/26/2021  M50 MPH          YUMA               CO   MESONET

            MESONET STATION TT563 SOUTH REPUBLICAN.

&&

TT
Local storm report, Oct 26, 6:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST VONA                    39.30N 102.74W
10/26/2021  M60 MPH          KIT CARSON         CO   MESONET

            WUNDERGROUND STATION KCOVONA4 REPORTED A 60
            MPH WIND GUST.

&&

TT
Special weather statement, Oct 26, 6:38 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
738 PM CDT Tue Oct 26 2021

KSZ003-015-016-270115-
Sheridan KS-Decatur KS-Graham KS-
738 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of northeastern
Sheridan, southeastern Decatur and west central Graham Counties
through 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hoxie, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Sheridan, southeastern Decatur and west central Graham Counties,
including the following locations... Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Kansas.

&&

LAT...LON 3944 10002 3929 10039 3940 10048 3965 10023
      3960 10018 3957 10018 3957 10015
TIME...MOT...LOC 0037Z 234DEG 36KT 3936 10040

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
October 26, 6:40 PM CST to 6:50 PM CST
Where
Red Willow County, 5.51 mi SSE of (Mck)mc Cook Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.130, -100.530

Over a duration of 10 minutes, hail ranging in size from pea to nickel in size at the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987895.